Skip to main content
Log in

On the complex Falk–Langemeyer method

  • Original Paper
  • Published:
Numerical Algorithms Aims and scope Submit manuscript


A new algorithm for the simultaneous diagonalization of two complex Hermitian matrices is derived. It is a proper generalization of the known Falk–Langemeyer algorithm which was originally derived in 1960 for a pair of positive definite matrices. It is proved that the complex Falk–Langemeyer algorithm is defined for a pair of Hermitian matrices which make a definite pair. Special attention is paid to the stability of the formulas for the transformation parameters in the case when the pivot submatrices are almost proportional. The numerical tests show the high relative accuracy of the method if both matrices are definite and if the condition numbers of DAADA and DBBDB are small for some diagonal matrices DA and DB.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Demmel, J., Veselić, K.: Jacobi’s method is more accurate than QR. SIAM J. Matrix Anal. Appl. 13, 1204–1245 (1992)

    Article  MathSciNet  Google Scholar 

  2. Drmač, Z.: A tangent algorithm for computing the generalized singular value decomposition. SIAM J. Numer. Anal. 35(5), 1804–1832 (1998)

    Article  MathSciNet  Google Scholar 

  3. Falk, S., Langemeyer, P.: Das Jacobische Rotations-Verfahren für reel symmetrische Matrizen-Paare I, II. Elektronische Datenverarbeitung, pp. 30–43 (1960)

  4. Hari, V.: On cyclic Jacobi methods for the positive definite generalized eigenvalue problem. Ph.D.thesis, University of Hagen (1984)

  5. Hari, V.: On pairs of almost diagonal matrices. Linear Algebra and Its Appl. 148, 193–223 (1991)

    Article  MathSciNet  Google Scholar 

  6. Hari, V., Drmač, Z: On scaled almost diagonal hermitian matrix pairs. SIAM J. Matrix Anal. Appl. 18(4), 1000–1012 (1997)

    Article  MathSciNet  Google Scholar 

  7. Hari, V.: Convergence to diagonal form of block Jacobi-type methods. Numer. Math. 129(3), 449–481 (2015)

    Article  MathSciNet  Google Scholar 

  8. Hari, V., Begović Kovač, E.: Convergence of the cyclic and quasi-cyclic block Jacobi methods. Electron. T. Numer. Ana. 46, 107–147 (2017)

    MathSciNet  MATH  Google Scholar 

  9. Hari, V., Begović Kovač, E.: On the convergence of complex Jacobi methods. arXiv:1810.12720 [math.NA]

  10. Hari, V.: Globally convergent Jacobi methods for positive definite matrix pairs. Numer. Algorithms 79(1), 221–249 (2018)

    Article  MathSciNet  Google Scholar 

  11. Higham, N.J., Tisseur, F., Van Dooren, P.M.: Detecting a definite Hermitian pair and a hyperbolic or elliptic quadratic eigenvalue problem, and associated nearness problems. Linear Algebra Appl. 351-352, 455–474 (2002)

    Article  MathSciNet  Google Scholar 

  12. Higham, N.J., Mackey, D.S., Tisseur, F.: Defnite matrix polynomials and their linearization by defnite pencils. SIAM J. Matrix Anal. Appl. 31(2), 478–502 (2009)

    Article  MathSciNet  Google Scholar 

  13. Matejaš, J.: Accuracy of the Jacobi method on scaled diagonally dominant symmetric matrices. SIAM J. Matrix Anal. Appl. 31(1), 133–153 (2009)

    Article  MathSciNet  Google Scholar 

  14. Matejaš, J.: Accuracy of one step of the Falk-Langemeyer method. Numer. Algorithms 68(4), 645–670 (2015)

    Article  MathSciNet  Google Scholar 

  15. Novaković, V., Singer, S., Singer, S.: Blocking and parallelization of the Hari–Zimmermann variant of the Falk–Langemeyer algorithm for the generalized SVD. Parallel Comput. 49, 136–152 (2015)

    Article  MathSciNet  Google Scholar 

  16. Parlett, B.N.: Symmetric eigenvalue problem. Prentice Hall Inc., Englewood Cliffs (1980)

    MATH  Google Scholar 

  17. de Rijk, P.P.M.: A one-sided Jacobi algorithm for computing the singular value decomposition on a vector computer. SIAM J. Sci. Stat. Comp. 10, 359–371 (1989)

    Article  MathSciNet  Google Scholar 

  18. Shroff, G., Schreiber, R.: On the convergence of the cyclic Jacobi method for parallel block orderings. SIAM J. Matrix Anal. Appl. 10(3), 326–346 (1989)

    Article  MathSciNet  Google Scholar 

  19. Slapničar, I., Hari, V.: On the quadratic convergence of the Falk-Langemeyer method for definite matrix pairs. SIAM J. Matrix Anal. Appl. 12(1), 84–114 (1991)

    Article  MathSciNet  Google Scholar 

  20. Stewart, G.W.: Perturbation bounds for the definite generalized eigenvalue problem. Lin. Alg. and Its Appl. 23, 69–85 (1960)

    Article  MathSciNet  Google Scholar 

  21. Stewart, G.W.: Matrix algorithms, vol II: Eigensystems. SIAM (2001)

  22. Stewart, G.W., Sun, J.: Matrix perturbation theory. Academic Press, London (1990)

    MATH  Google Scholar 

  23. van der Sluis, A.: Condition numbers and equilibration of matrices. Numer. Math. 14(1), 14–23 (1969)

    Article  MathSciNet  Google Scholar 

  24. Zimmermann, K.: On the convergence of the Jacobi process for ordinary and generalized eigenvalue problems. Ph.D. Thesis Dissertation, No. 4305 ETH, Zürich (1965)

Download references


The author is thankful to the anonymous referees and the editor N. Higham for very insightful comments which helped him improve the paper.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Vjeran Hari.

Additional information

This paper is dedicated to Professor S. Falk

Publisher’s note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Financial disclosure

This work has been fully supported by Croatian Science Foundation under the project: IP_09_2014_3670.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Hari, V. On the complex Falk–Langemeyer method. Numer Algor 83, 451–483 (2020).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: